Space of Baire functions. I
Annales de l'Institut Fourier, Volume 24 (1974) no. 4, p. 47-76

Several equivalent conditions are given for the existence of real-valued Baire functions of all classes on a type of K-analytic spaces, called disjoint analytic spaces, and on all pseudocompact spaces. The sequential stability index for the Banach space of bounded continuous real-valued functions on these spaces is shown to be either 0,1, or Ω (the first uncountable ordinal). In contrast, the space of bounded real-valued Baire functions of class 1 is shown to contain closed linear subspaces with index α for each countable ordinal α. The sequential stability index for linear subspaces of continuous real-valued functions on a compact space is shown to be invariant under isomorphic embeddings in the space of continuous real-valued functions on any compact space.

On donne quelques conditions pour l’existence de fonctions réelles de Baire de toutes les classes sur certains espaces K-analytiques (appelés espaces analytiques disjoints) et sur tous les espaces pseudo-compacts. On montre que l’indice de stabilité séquentielle de l’espace de Banach des fonctions réelles bornées et continues est égal à 0,1 ou Ω (= premier ordinal non dénombrable) sur ces espaces. Au contraire, on montre que l’espace des fonctions de Baire réelles bornées de la première classe contient des sous-espaces linéaires fermés de l’indice α pour tous les ordinaux dénombrables α. On montre que l’indice de stabilité séquentielle des sous-espaces linéaires des fonctions réelles continues sur un compact reste invariant par rapport à l’immersion isomorphique dans l’espace des fonctions réelles continues sur un compact quelconque.

@article{AIF_1974__24_4_47_0,
     author = {Jayne, J. E.},
     title = {Space of Baire functions. I},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Durand},
     address = {28 - Luisant},
     volume = {24},
     number = {4},
     year = {1974},
     pages = {47-76},
     doi = {10.5802/aif.531},
     zbl = {0287.46031},
     mrnumber = {51 \#6714},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1974__24_4_47_0}
}
Jayne, J. E. Space of Baire functions. I. Annales de l'Institut Fourier, Volume 24 (1974) no. 4, pp. 47-76. doi : 10.5802/aif.531. http://www.numdam.org/item/AIF_1974__24_4_47_0/

[1] P. S. Alexandroff et P. S. Urysohn, Mémoire sur les espaces topologiques compacts, Verh. Akad. Wetensch., Amsterdam, 14 (1929), 1-96. | JFM 55.0960.02

[2] J. M. Anderson and J. E. Jayne, The sequential stability index of a function space, Mathematika, 20 (1973), 210-213. | MR 49 #11240 | Zbl 0334.46027

[3] A. V. Arhangel'Skii, On the cardinality of first countable compacta, Soviet Math. Dokl., 10 (1969), 951-955.

[4] M. Brelot, On topologies and Boundaries in Potential Theory, Lecture Notes in Mathematics No 175, Springer-Verlag, Berlin (1971). | MR 43 #7654 | Zbl 0222.31014

[5] A. V. Černavskiǐ, Remarks on a theorem of Schneider on the existence in perfectly normal bicompacta of an A-set which is not a B-set, Vestnik Moskov. Univ. Ser. I Mat. Meh., 2 (1962), 20.

[6] M. M. Choban, Baire sets in complete topological spaces, Ukrain Mat. Z., 22 (1970), 330-342.

[7] G. Choquet, Ensembles boréliens et analytiques dans les espaces topologiques, C. R. Acad. Sci. Paris, 232 (1951), 2174-2176. | MR 13,19e | Zbl 0042.05403

[8] G. Choquet, Ensembles K-analytiques et K-Sousliniens. Cas général et cas métrique, Ann. Inst. Fourier, Grenoble, 9 (1959), 75-81. | Numdam | MR 22 #3692a | Zbl 0094.03403

[9] Z. Frolík, A contribution to the descriptive theory of sets. General Topology and its Relations to Modern Analysis and Algebra I., Proc. Prague Symp., Academic Press, (1962). | Zbl 0116.14202

[10] Z. Frolík, A survey of separable descriptive theory of sets and spaces, Czech. Math. J., 20 (95), (1970), 406-467. | MR 42 #1660 | Zbl 0223.54028

[11] L. Gillman et M. Jerison, Rings of Continuous Functions. Van Nostrand Co., Princeton, (1960). | MR 22 #6994 | Zbl 0093.30001

[12] F. Hausdorff, Set Theory, Chelsea, New York, (1957). | MR 19,111a | Zbl 0081.04601

[13] R. Haydon, Trois exemples dans la théorie des espaces de fonctions continues, C. R. Acad. Sci. Paris, A 276 (1973), 685-687. | MR 48 #4675 | Zbl 0246.46011

[14] J. E. Jayne, Descriptive set theory in compact spaces, Notices Amer. Math. Soc., 17 (1970), 268.

[15] J. E. Jayne, Spaces of Baire functions, Baire classes, and Suslin sets. Doctoral dissertation, Columbia University, New York, (1971).

[16] J. E. Jayne, Topological representations of measurable spaces. General Topology and its Relations to Modern Analysis and Algebra III, Proc. Prague Symp., Academic Press, (1972). | Zbl 0313.54045

[17] J. E. Jayne, Characterizations and metrization of proper analytic spaces, Inventiones Mathematicae, 22 (1973), 51-62. | MR 48 #9687 | Zbl 0267.54036

[18] K. Kuratowski, Topology, Vol. I, Academic Press, New York, (1966). | MR 36 #840 | Zbl 0158.40802

[19] H. Lebesgue, Sur les fonctions représentables analytiquement, J. Math. Pures Appl., 1 (1905), 139-216. | JFM 36.0453.02

[20] E. R. Lorch, L'intégration dans les espaces généraux, Bull. Soc. Math. France, 88 (1960), 469-497. | Numdam | MR 23 #A2502 | Zbl 0094.09103

[21] E. R. Lorch, Compactification, Baire functions, and Daniell integration, Acta Sci. Math. (Szeged), 24 (1963), 204-218. | MR 29 #584 | Zbl 0117.09303

[22] P. R. Meyer, The Baire order problem for compact spaces, Duke Math. J., 33 (1966), 33-40. | MR 32 #8307 | Zbl 0138.17602

[23] P. R. Meyer, Function spaces and the Aleksandrov-Urysohn conjecture, Ann. Mat. Pura Appl., 86 (1970), 25-29.

[24] A. Pelczyński et Z. Semadeni, Spaces of continuous functions III, [The space C(X) for X without perfect subsets], Studia Math., 18 (1959), 211-222. | MR 21 #6528 | Zbl 0091.27803

[25] V. I. Ponomarev, Borel sets in perfectly normal bicompacta, Soviet Math. Dokl., 7 (1966), 1236-1239. | MR 34 #3527 | Zbl 0169.54201

[26] C. A. Rogers, Descriptive Borel sets, Proc. Roy. Soc., A 286 (1965), 455-478. | MR 32 #2536 | Zbl 0158.20202

[28] W. Rudin, Continuous functions on compact spaces without perfect subsets, Proc. Amer. Math. Soc., 8 (1957), 39-42. | MR 19,46b | Zbl 0077.31103

[29] D. Sarason, A remark on the weak-star topology of l∞, Studia Math., 30 (1968), 355-359. | MR 38 #2581 | Zbl 0159.18001

[30] W. Sierpiński, Hypothèse du Continu, Monografje Matematyczne, Warsaw, 4 (1934). | Zbl 0009.30201

[31] A. D. Taǐmanov, On closed mappings II, Mat. Sb. (N.S.), 52 (94), 579-588, (1960). | MR 22 #9957 | Zbl 0127.38704